Thunderstorm Wind, Dubois
- When
- May 1, 2:58 PM EST
- Where
- Dubois County, 1 mi S of Birdseye
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.300, -86.700
2 thunderstorm wind, 2 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at May 1, 2:20 PM EST, 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 245 PM EDT THU MAY 1 2003 SHORT TERM: IN IMMEDIATE TERM...LINE OF TSTMS ALG OUTFLOW BNDRY CURRENTLY ACRS WRN THIRD OF KY WL CONTINUE EWD OVR FCST AREA LATE THIS AFTN INTO EVNG AS LINE INTERACTS WITH UNSTBL AIRMASS AHD OF LINE. SFC BASED LI VALUES -5 TO -8 WL CONT TO SUPPORT NEW DVLPMT ALG LINE. SHEAR VALUES MARGINAL SO SVR EVTS SHLD BE MOSTLY OF PULSE VARIETY WITH MARGINALLY SEVERE HAIL AND LCL WIND DAMAGE IN STRONGEST CELLS. AFT LINE PASSES...WEATHER WL QUIET DOWN LATER THIS EVNG. HWVR... ETA/GFS INDICATE PSBL DVLPMT OF ANOTHER AREA OF TSTMS OVR MID MS VLY LATER WHICH COULD SWEEP INTO OH VLY OVRNGT AND/OR FRIDAY MRNG. SFC OBS SHOW THAT AIRMASS IS RECOVERING OVR MO IN WAKE OF THIS INITIAL AREA OF TSTMS AS SFC BASED LI VALUES SHOW GRADUAL DESTABILIZATION. ETA SEEMS TO PICK UP ON THIS AIRMASS RECOVERY AND USES THIS RENEWED INSTABILITY TO GENERATE NEW CNVCTN CLOSER TO SYNOPTIC FNT. THUS WL MAINTAIN CHC OF TSTMS OVRNGT AND FRIDAY MRNG OVR ALL OF FCST AREA...BUT DIFFICULT TO DISCERN BEST LOCATION AND CVRG OF ANY NEW CNVCTN AT THIS TIME UNTIL NEW CELLS BEGIN FIRING W OF AREA. FOR FRIDAY AFTN...BNDRY LYR WINDS VEER TO NW SO ANY DIURNAL TSTMS SHLD BE CONFINED TO SRN AND ERN PORTIONS OF FCST AREA ALG ANY EFFECTIVE OUTFLOW BNDRIES...ALTHO MODELS HINT THAT SYNOPTIC BNDRY MAY STILL LAG BACK OVR CNTRL KY. DRY WEATHER FRIDAY NIGHT INTO SUNDAY. HWVR...EXPECT LOW CLDS FRIDAY NGT AND AT LEAST PART OF SATURDAY WITHIN NLY BNDRY LYR FLOW. THUS HI TEMPS ON SATURDAY SHLD HOLD IN 60S IN MOST AREAS. NEXT SYSTEM BEGINS IMPINGING ON AREA LATE SUNDAY AS DISCUSSED BELOW. LONG TERM (SUNDAY NIGHT THROUGH THURSDAY): WARM FRONT WILL APPROACH WRN PART OF FCST AREA LATE SUNDAY WITH NUMEROUS SHWRS AND TSTMS OVERSPREADING AREA SUNDAY NIGHT INTO MONDAY MRNG. WILL RAISE POPS INTO LIKELY CATEGORY. AFTER WARM FRONT MOVES THROUGH...WARMER AND MORE UNSTABLE AIR WILL SPREAD OVER AREA MONDAY AFTN AND TSTMS MAY REDEVELOP DURING THE AFTERNOON OR MONDAY NIGHT UNDER STG UPR LVL JET. COLD FRONT PASSES ON TUESDAY AND ATMOSPHERE DRIES OUT FOR WEDNESDAY AND THURSDAY. HAVE MADE MINOR ADJUSTMENTS TO GUIDANCE TEMPERATURES. .LMK...NONE. FUNK/SCHOLZ
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-021100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 505 AM EDT THU MAY 1 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT. A FAIRLY MOIST AND UNSTABLE AIRMASS, COMBINED WITH A SLOW SOUTHWARD MOVING FRONTAL BOUNDARY, IS EXPECTED TO TRIGGER ISOLATED TO SCATTERED THUNDERSTORMS THIS AFTERNOON ACROSS PARTS OF CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA. INTO THE EVENING AND OVERNIGHT HOURS, THESE STORMS ARE LIKELY TO BECOME MORE PLENTIFUL. THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS INDICATED A SLIGHT RISK FOR SEVERE STORMS THIS AFTERNOON AND TONIGHT FOR THE ENTIRE OUTLOOK AREA. DUE TO THE RELATIVELY LOW FREEZING LEVELS IN THE ATMOSPHERE, HAIL UP TO THE SIZE OF QUARTERS OR GOLFBALLS IS POSSIBLE SHOULD SEVERE STORMS DEVELOP. IF STORMS CAN ORGANIZE, THEN HIGH THUNDERSTORM WINDS WOULD ALSO BE A THREAT. THE GREATEST POTENTIAL FOR SEVERE WEATHER, AT THIS POINT, LOOKS TO BE ALONG AND NORTH OF THE OHIO RIVER ACROSS SOUTHERN INDIANA AND FAR NORTH CENTRAL KENTUCKY. IN ADDITION, DUE TO THE HIGH MOISTURE CONTENT OF THE ATMOSPHERE (150-200% OF NORMAL), SHOULD THESE STORMS ORGANIZE INTO BANDS HEAVY RAINFALL MAY OCCUR, ESPECIALLY ACROSS SOUTHERN INDIANA THIS EVENING, LEADING TO THE POTENTIAL FOR LOCALIZED FLOODING PROBLEMS. AS ALWAYS, DEADLY LIGHTNING IS A REAL THREAT FROM ANY STORMS THAT DEVELOP. STAY TUNED TO NOAA WEATHER RADIO, LOCAL MEDIA, OR WEATHER.GOV ON THE INTERNET FOR FURTHER UPDATES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. AS THE FRONTAL BOUNDARY SETTLES SOUTHWARD FRIDAY, SCATTERED THUNDERSTORMS WILL BE POSSIBLE AGAIN ACROSS THE OUTLOOK AREA. THE HIGHEST CHANCES FOR STORMS EXIST ACROSS FAR SOUTHERN KENTUCKY, WHERE THE STORM PREDICTION CENTER HAS INDICATED A SLIGHT RISK FOR SEVERE WEATHER FRIDAY. AN UNSETTLED PATTERN RETURNS TO THE OUTLOOK AREA EARLY NEXT WEEK, AS A POTENT STORM SYSTEM IS FORECAST TO MOVE INTO THE REGION LATE SUNDAY AND REMAIN IN THE VICINITY THROUGH TUESDAY. THUNDERSTORMS ARE CERTAINLY POSSIBLE DURING THIS PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. SMALLCOMB
The Louisville radar (KLVX), 75 km away, was scanning. The volume nearest the first event began at 19:59 UTC.
2 thunderstorm wind, 2 hail. Local standard time, as filed.
Trees were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355853, 5355854, 5355855, 5355939.